Skip to main content

Multilevel Monte Carlo Methods

  • Conference paper
  • First Online:
Monte Carlo and Quasi-Monte Carlo Methods 2012

Part of the book series: Springer Proceedings in Mathematics & Statistics ((PROMS,volume 65))

Abstract

The author’s presentation of multilevel Monte Carlo path simulation at the MCQMC 2006 conference stimulated a lot of research into multilevel Monte Carlo methods. This paper reviews the progress since then, emphasising the simplicity, flexibility and generality of the multilevel Monte Carlo approach. It also offers a few original ideas and suggests areas for future research.

This is a preview of subscription content, log in via an institution to check access.

Access this chapter

Chapter
USD 29.95
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
eBook
USD 129.00
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
Softcover Book
USD 169.99
Price excludes VAT (USA)
  • Compact, lightweight edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info
Hardcover Book
USD 169.99
Price excludes VAT (USA)
  • Durable hardcover edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Institutional subscriptions

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Similar content being viewed by others

References

  1. Andersen, L., Broadie, M.: A primal-dual simulation algorithm for pricing multi-dimensional American options. Management Science, 50, 1222–1234 (2004)

    Article  Google Scholar 

  2. Anderson, D., Higham, D.J.: Multi-level Monte Carlo for continuous time Markov chains with applications in biochemical kinetics. SIAM Multiscale Model. Simul. 10, 146–179 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  3. Asmussen, A., Glynn, P.: Stochastic Simulation. Springer, New York (2007)

    MATH  Google Scholar 

  4. Avikainen, R.: On irregular functionals of SDEs and the Euler scheme. Finance Stoch. 13, 381–401 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  5. Barth, A., Lang, A.: Multilevel Monte Carlo method with applications to stochastic partial differential equations. Int. J. Comput. Math. 89, 2479–2498 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  6. Barth, A., Schwab, C., Zollinger, N.: Multi-level Monte Carlo finite element method for elliptic PDEs with stochastic coefficients. Numer. Math. 119, 123–161 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  7. Belomestny, D., Schoenmakers, J.: Multilevel dual approach for pricing American style derivatives. Finance Stoch. 17, 717–742 (2013)

    Article  MathSciNet  MATH  Google Scholar 

  8. Bickel, P.J., Freedman, D.A.: Some asymptotic theory for the bootstrap. Ann. Statist. 9, 1196–1217 (1981)

    Article  MathSciNet  MATH  Google Scholar 

  9. Brandt, A., Galun, M., Ron, D.: Optimal multigrid algorithms for calculating thermodynamic limits. J. Stat. Phys. 74, 313–348 (1994)

    Article  MATH  Google Scholar 

  10. Brandt, A., Ilyin, V.: Multilevel Monte Carlo methods for studying large scale phenomena in fluids. J. Mol. Liquids 105, 245–248 (2003)

    Article  Google Scholar 

  11. Broadie, M., Kaya, O.: Exact simulation of stochastic volatility and other affine jump diffusion processes. Oper. Res. 54, 217–231 (2006)

    Article  MathSciNet  MATH  Google Scholar 

  12. Burgos, S., Giles, M.B.: Computing Greeks using multilevel path simulation. In: Plaskota, L., Woźniakowski, H. (eds.) Monte Carlo and Quasi-Monte Carlo Methods 2010, pp. 281–296. Springer, Berlin/Heidelberg (2012)

    Chapter  Google Scholar 

  13. Charrier, J., Scheichl, R., Teckentrup, A.: Finite element error analysis of elliptic PDEs with random coefficients and its application to multilevel Monte Carlo methods. SIAM J. Numer. Anal. 51, 322–352 (2013)

    Article  MathSciNet  MATH  Google Scholar 

  14. Clark, J.M.C., Cameron, R.J.: The maximum rate of convergence of discrete approximations for stochastic differential equations. In: Grigelionis, B. (ed.) Stochastic Differential Equations. Lecture Notes in Control and Information Sciences, vol. 25. Springer, New York (1980)

    Google Scholar 

  15. Cliffe, K.A., Giles, M.B., Scheichl, R., Teckentrup, A.: Multilevel Monte Carlo methods and applications to elliptic PDEs with random coefficients. Comput. Vis. Sci. 14, 3–15 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  16. Cont, R., Tankov, P.: Financial Modelling with Jump Processes. CRC, Boca Raton (2004)

    MATH  Google Scholar 

  17. Dereich, S.: Multilevel Monte Carlo algorithms for Lévy-driven SDEs with Gaussian correction. Ann. Appl. Probab. 21, 283–311 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  18. Dereich, S., Heidenreich, F.: A multilevel Monte Carlo algorithm for Lévy-driven stochastic differential equations. Stochastic Process. Appl. 121, 1565–1587 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  19. Dietrich, C.R., Newsam, G.H.: Fast and exact simulation of stationary Gaussian processes through circulant embedding of the covariance matrix. SIAM J. Sci. Comput. 18, 1088–1107 (1997)

    Article  MathSciNet  MATH  Google Scholar 

  20. Giles, M.B.: Improved multilevel Monte Carlo convergence using the Milstein scheme. In: Keller, A., Heinrich, S., Niederreiter, H. (eds.) Monte Carlo and Quasi-Monte Carlo Methods 2006, pp. 343–358. Springer, New York (2008)

    Chapter  Google Scholar 

  21. Giles, M.B.: Multilevel Monte Carlo path simulation. Oper. Res. 56, 607–617 (2008)

    Article  MathSciNet  MATH  Google Scholar 

  22. Giles, M.B.: Multilevel Monte Carlo for basket options. In: Rossetti, M.D., Hill, R.R., Johansson, B., Dunkin, A., Ingalls, R.G. (eds.) Proceedings of the 2009 Winter Simulation Conference, Austin, pp. 1283–1290. IEEE (2009)

    Google Scholar 

  23. Giles, M.B., Debrabant, K., Rößler, A.: Numerical analysis of multilevel Monte Carlo path simulation using the Milstein discretisation. ArXiv preprint: 1302.4676 (2013)

    Google Scholar 

  24. Giles, M.B., Higham, D.J., Mao, X.: Analysing multilevel Monte Carlo for options with non-globally Lipschitz payoff. Finance Stoch. 13, 403–413 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  25. Giles, M.B., Reisinger, C.: Stochastic finite differences and multilevel Monte Carlo for a class of SPDEs in finance. SIAM J. Financial Math. 3, 572–592 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  26. Giles, M.B., Szpruch, L.: Antithetic multilevel Monte Carlo estimation for multi-dimensional SDEs without Lévy area simulation. Ann. Appl. Probab. (2013, to appear)

    Google Scholar 

  27. Giles, M.B., Szpruch, L.: Antithetic multilevel Monte Carlo estimation for multidimensional SDEs. In: Dick, J., Kuo, F.Y., Peters, G.W., Sloan, I.H. (eds.) Monte Carlo and Quasi-Monte Carlo Methods 2012, this volume 131–156. Springer, Berlin/Heidelberg (2013)

    Google Scholar 

  28. Giles, M.B., Waterhouse, B.J.: Multilevel quasi-Monte Carlo path simulation. In: Advanced Financial Modelling, Radon Series on Computational and Applied Mathematics, pp. 165–181. De Gruyter, Berlin (2009)

    Google Scholar 

  29. Glasserman, P.: Monte Carlo Methods in Financial Engineering. Springer, New York (2004)

    MATH  Google Scholar 

  30. Glasserman, P., Kim, K.-K.: Gamma expansion of the Heston stochastic volatility model. Finance Stoch. 15, 267–296 (2011)

    Article  MathSciNet  Google Scholar 

  31. Glasserman, P., Merener, N.: Convergence of a discretization scheme for jump-diffusion processes with state-dependent intensities. Proc. R. Soc. Lond. A 460, 111–127 (2004)

    Article  MathSciNet  MATH  Google Scholar 

  32. Graubner, S.: Multi-level Monte Carlo Methoden für Stochastische Partielle Differentialgleichungen. Diplomarbeit, TU Darmstadt (2008)

    Google Scholar 

  33. Heinrich, S.: Monte Carlo complexity of global solution of integral equations. J. Complexity 14, 151–175 (1998)

    Article  MathSciNet  MATH  Google Scholar 

  34. Heinrich, S.: The multilevel method of dependent tests. In: Balakrishnan, N., Melas, V.B., Ermakov, S. (eds.) Advances in Stochastic Simulation Methods, pp. 47–61. Springer, New York (2000)

    Chapter  Google Scholar 

  35. Heinrich, S.: Multilevel Monte Carlo Methods. Lecture Notes in Computer Science, vol. 2179, pp. 58–67. Springer, New York (2001)

    Google Scholar 

  36. Heinrich, S.: Monte Carlo approximation of weakly singular integral operators. J. Complexity 22, 192–219 (2006)

    Article  MathSciNet  MATH  Google Scholar 

  37. Heinrich, S., Sindambiwe, E.: Monte Carlo complexity of parametric integration. J. Complexity 15, 317–341 (1999)

    Article  MathSciNet  MATH  Google Scholar 

  38. Heston, S.I.: A closed-form solution for options with stochastic volatility with applications to bond and currency options. Rev. Financ. Stud. 6, 327–343 (1993)

    Article  Google Scholar 

  39. Higham, N.J.: The accuracy of floating point summation. SIAM J. Sci. Comput. 14, 783–799 (1993)

    Article  MathSciNet  MATH  Google Scholar 

  40. Hoel, H., von Schwerin, E., Szepessy, A., Tempone, R.: Adaptive multilevel Monte Carlo simulation. In: Engquist, B., Runborg, O., Tsai, Y.-H.R. (eds.) Numerical Analysis of Multiscale Computations. Lecture Notes in Computational Science and Engineering, vol. 82, pp. 217–234. Springer, New York (2012)

    Chapter  Google Scholar 

  41. Kebaier, A.: Statistical Romberg extrapolation: a new variance reduction method and applications to options pricing. Ann. Appl. Probab. 14, 2681–2705 (2005)

    Article  MathSciNet  Google Scholar 

  42. Kloeden, P.E., Platen, E.: Numerical Solution of Stochastic Differential Equations. Springer, Berlin (1992)

    Book  MATH  Google Scholar 

  43. Marxen, H.: The multilevel Monte Carlo method used on a Lévy driven SDE. Monte Carlo Methods Appl. 16, 167–190 (2010)

    MathSciNet  MATH  Google Scholar 

  44. Merton, R.C.: Option pricing when underlying stock returns are discontinuous. J. Finance 3, 125–144 (1976)

    MATH  Google Scholar 

  45. Mishra, S., Schwab, C., Sukys, J.: Multi-level Monte Carlo finite volume methods for nonlinear systems of conservation laws in multi-dimensions. J. Comput. Phys. 231, 3365–3388 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  46. Müller-Gronbach, T., Ritter, K.: Variable subspace sampling and multi-level algorithms. In: L’Ecuyer, P., Owen, A. (eds.) Monte Carlo and Quasi-Monte Carlo Methods 2008, pp. 131–156. Springer, Berlin/Heidelberg (2010)

    Google Scholar 

  47. Platen, E., Bruti-Liberati, N.: Numerical Solution of Stochastic Differential Equations with Jumps in Finance. Springer, Berlin/Heidelberg (2010)

    Book  MATH  Google Scholar 

  48. Schoutens, W.: Lévy Processes in Finance: Pricing Financial Derivatives. Wiley, Chichester/ New York (2003)

    Book  Google Scholar 

  49. Speight, A.L.: A multilevel approach to control variates. J. Comput. Finance 12, 1–25 (2009)

    MathSciNet  Google Scholar 

  50. Speight, A.L.: Multigrid techniques in economics. Oper. Res. 58, 1057–1078 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  51. Teckentrup, A., Scheichl, R., Giles, M.B., Ullmann, E.: Further analysis of multilevel Monte Carlo methods for elliptic PDEs with random coefficients. Numer. Math. 125, 569–600 (2013)

    Article  MathSciNet  MATH  Google Scholar 

  52. Xia, Y., Giles, M.B.: Multilevel path simulation for jump-diffusion SDEs. In: Plaskota, L., Woźniakowski, H. (eds.) Monte Carlo and Quasi-Monte Carlo Methods 2010, pp. 695–708. Springer, Berlin/Heidelberg (2012)

    Chapter  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Michael B. Giles .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and permissions

Copyright information

© 2013 Springer-Verlag Berlin Heidelberg

About this paper

Cite this paper

Giles, M.B. (2013). Multilevel Monte Carlo Methods. In: Dick, J., Kuo, F., Peters, G., Sloan, I. (eds) Monte Carlo and Quasi-Monte Carlo Methods 2012. Springer Proceedings in Mathematics & Statistics, vol 65. Springer, Berlin, Heidelberg. https://doi.org/10.1007/978-3-642-41095-6_4

Download citation

Publish with us

Policies and ethics